Vermont, 2007

Damaging Winds in Vermont, August 3, 2007

August 3, 2007 · NWS BTV · 2 events in 1 county or zone

An upper atmospheric ridge was dominating much of the United States, with mid-level disturbances traveling along the periphery. During the early morning hours of the 3rd, one of these disturbances created a thunderstorm complex across Quebec, which traveled into Franklin county Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper atmospheric ridge was dominating much of the United States, with mid-level disturbances traveling along the periphery. During the early morning hours of the 3rd, one of these disturbances created a thunderstorm complex across Quebec, which traveled into Franklin county Vermont. This complex resulted in severe thunderstorms that produced damaging winds in the form of trees knocked down in Bakersfield as well as several large branches knocked onto power lines in Enosburg Falls (Franklin county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 6:01 AM EST, 29 minutes earlier.

Area forecast discussion, Aug 3, 6:01 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
701 AM EDT FRI AUG 3 2007

.SYNOPSIS...
THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE TODAY...AND
COMBINED WITH AN APPROACHING UPPER LEVEL TROUGH OF LOW
PRESSURE...WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TO
DEVELOP MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME
OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS AND HAIL. COOLER AND DRIER AIR WILL RETURN TO THE NORTH
COUNTRY SATURDAY AND SUNDAY AS HIGH PRESSURE BUILDS INTO THE
REGION FROM CANADA.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED 700 AM...ISSUED UPDATE TO INDICATE ISOLATED THUNDERSTORMS
FOR THE CHAMPLAIN VALLEY AND ISSUE A LAKE THUNDERSTORM ADVISORY
FOR LAKE CHAMPLAIN. ISOLATED STORMS ARE MOVING NORTHEAST ACROSS
THE NORTHERN HALF OF THE CHAMPLAIN VALLEY AND ONE STORM HAS
PRODUCED HALF INCH HAIL IN PERU NEW YORK. MAIN SEVERE THREAT STILL
LOOKS GOOD FOR THIS AFTERNOON AND EVENING.

COMPOSITE ANALYSIS CONTINUES TO SHOW FAVORABLE CONDITIONS FOR
STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON THROUGH EARLY EVENING. SURFACE TEMPERATURES IN THE MID
80S TO LOWER 90S AND DEW POINTS IN THE MID TO UPPER 60S WILL
COMBINE WITH DRY ADIABATIC LAPSE RATES IN THE 850 TO 500 MB LAYER
TO PRODUCE CAPE VALUES IN THE 2000-2500 J/KG RANGE. ATMOSPHERE
WILL LIKELY BE CAPPED THROUGH MIDDAY...BUT THEN CAP SHOULD WEAKEN
SUFFICIENTLY TO ALLOW SCATTERED THUNDERSTORMS TO DEVELOP. AT THIS
TIME...DEEP LAYER SHEAR WILL BE INCREASING OVER THE NORTHERN HALF
OF THE AREA AND THIS SHOULD HELP STORMS TO BECOME RATHER
ORGANIZED. UNIDIRECTIONAL SHEAR NOTED IN FORECAST HODOGRAPHS
SUGGESTS STORMS WILL BE LINEAR IN NATURE AND DAMAGING WINDS WILL
BE THE MAIN THREAT OF SEVERE. HOWEVER...WITH THAT MUCH INSTABILITY
OVER THE AREA ONE CANNOT RULE OUT THE HAIL POTENTIAL AS WELL. FEEL
17Z-01Z WILL BE THE OPTIMAL TIME FRAME FOR THE STORMS TO IMPACT
THE AREA.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
CANADIAN HIGH PRESSURE TO MOVE DOWN OVER THE AREA AND TAKE HOLD
THROUGH SUNDAY. COOLER AND DRIER AIR MASS IS EXPECTED WITH
TEMPERATURES GETTING BACK TO SEASONAL NORMALS BOTH DAYS. SHOULD
SEE PLENTY OF SUNSHINE BOTH DAYS WITH SOME INCREASE IN CLOUDS
TOWARDS SUNDAY NIGHT. THIS IS IN RESPONSE TO A WARM FRONT THAT
WILL BE APPROACHING THE AREA LATE SUNDAY NIGHT INTO EARLY MONDAY
MORNING. SOME QUESTION AS TO PRECIPITATION CHANCES LATE SUNDAY NIGHT AS
UNCERTAINTY IS QUITE HIGH REGARDING TIMING OF WARM FRONT. CURRENT
GRIDS INDICATE SLIGHT CHANCE OF SHOWERS AFTER MIDNIGHT AND WILL
CONTINUE WITH THIS IDEA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
COMPLICATED PATTERN IN EXTENDED WITH NO STRONG SIGNALS EARLY
ON...THUS WL HV CHC SHOWERY DAYS LATE MONDAY INTO MONDAY NIGHT AND
AGAIN TUESDAY NIGHT THRU WEDNESDAY. EXACT TIMING OF ONSET AND
ENDING TIMES OF SUMMERTIME PCPN AND EXTENDED PDS ALWAYS A
CHALLENGE.

WRMFNT SPRDS CLDS ACRS AREA DURG MONDAY AS WK SFC LO TRACKS NE
ACRS SRN CANADA. WL INDC CHC SHWRS LATE MON AND MON NGT. EXPC DRY
WEATHER FIRST PART OF TUE...BUT HV INDCD SLGT CHC SHWR...TO BLEND
WITH REGIONAL INDICATIONS.

FNTL BNDRY STAGNANTS ACRS NRN NEW ENG-CNTRL NY TUE NGT AND WED
AS A WEAK LOW PRES SYS MOVES E ALG FNTL BNDRY NR CANADIAN BORDER. WL
INTRODUCE CHC/SCT SHWRS/TSTMS LATE TUE INTO MIDDAY WED. IPVG CONDS
LATER WED AND WED NGT WITH JUST SLGT CHC SHWR...THEN DRY THURS AS
SFC HI PRES BUILDS ACRS NY/PA THURS.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SEVERAL AVIATION CONCERNS FOR THE NEXT 12 TO 24 HRS ACRS OUR TAF
SITES. FIRST...WL CONVECTION CRNTLY LOCATED ACRS THE EASTERN END OF
LAKE ONTARIO IMPACT MSS/SLK TAF SITES THIS MORNING...FOLLOWED BY
POTENTIAL FOR LOW CLOUDS/FOG AT SLK/MPV/PBG LATER THIS MORNING.
THEN THE NEXT QUESTION BCMGS AREAL COVERAGE/INTENSITY OF
CONVECTION THIS AFTN ACRS OUR TAF SITES ASSOCIATED WITH DEVELOPING
TROF AND SFC COLD FRNT. CRNT RADAR AND LIGHTNING ACTIVITY SHOWS
THIS ELEVATED CONVECTION BEING FEED BY WARM LAKE WATERS AND A LLVL
JET...DISSIPATING ACRS JEFFERSON/LEWIS COUNTIES AS IT ENCOUNTERS
STABLE AIRMASS OVER LAND. HOWEVER...WL MENTION VCTS AT SLK/MSS TO
COVER POTENTIAL FOR ANY STORMS THRU 09Z THIS MORNING.
OTHERWISE...SOME BR/HZ HAS DEVELOPED AT SLK/PBG/MSS AND EXPECT
THIS TREND TO CONTINUE THRU 12Z THIS MORNING AS TEMP/DWPT SPREAD
IS LIMITED AND SFC WINDS ARE LIGHT. WL MENTION 1/2SM IN FG AT MPV
BTWN 08-12Z AND USE TEMPO GROUPS TO COVER REDUCED VIS AT
PBG/SLK/MSS THRU 12Z.

FOR CONVECTION THIS AFTN...SOUNDINGS AND UPSTREAM WATER VAPOR
TRENDS SHOW PLENTY OF DRY AIR IN THE MID/UPPER LVLS...WHICH WL
LIMIT OVERALL COVERAGE OF CONVECTION THIS AFTN. HOWEVER...WITH
PLENTY OF LLVL INSTABILITY AND GOOD LLVL CONVERGENCE PROVIDED BY
APPROACHING SFC COLD FRNT WL MENTION TEMPO GROUP FOR 3SM TSRA BR BTWN
17Z- 1Z FOR SLK/PBG/MSS TAF SITES AND USE PROB30 FOR BTV/MPV/RUT.
IN ADDITION...CONVECTIVE TEMPS WL BE REACHED EARLY TODAY...BASED
ON STRONG SFC HEATING...THEREFORE EXPECT A FEW-SCT TOWERING
CUMULUS CLOUDS TO DEVELOP BY 15Z ACRS TAF SITES TODAY. WL MENTION
VCTS BTWN 16Z-24Z TODAY TO COVERAGE POTENTIAL FOR ANY CONVECTION
ASSOCIATED WITH PRE-FRNTAL TROF AND TRRN INDUCED STORMS. FEEL
ACTIVITY WL QUICKLY DISSIPATE OR SHIFT EAST OF TAF SITES BY 02Z
SAT...AS SFC HIGH PRES BUILDS INTO THE REGION.

DURG FRI NGT CDFNT SLOWLY MOVS SE ACRS FA. SOME TSTMS FRIDAY PM/EVENING
MAY BE ACCOMPANIED BY GSTY WNDS AND SOME HAIL. WL NEED TO MONITOR
TSTM POT FRI AFTN BASED ON ANY CLD COVER ASOCD WITH PREFNTL TROF
AND PSBL WDSHFT TO WEST THAT CUD IMPACT THE INTENSITY OF THE
STORMS. SPC DOES INDC SLGT RISK MST OF OUR AREA ON FRI.

HI PRES CNTRL GRTLKS MOVS E ACRS NY SAT AND OFF NEW ENG CST SUN.
WRMFNT APRCHS AREA SUN NGT WITH INCRS IN CLDS...WITH CHC SHWRS/TSTMS
MONDAY WITH PERIODS OF MVFR IN PCPN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...SFH
AVIATION...TABER
Hazardous weather outlook, Aug 3, 3:51 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
451 AM EDT FRI AUG 3 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-040900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
451 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SEVERAL BROKEN LINES OF STRONG TO ISOLATED SEVERE THUNDERSTORMS
ARE EXPECTED ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND
NORTHERN VERMONT THROUGH EARLY THIS EVENING. A SURFACE COLD FRONT
COMBINED WITH A DISTURBANCE IN THE WINDS ALOFT WILL INTERACT WITH
PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY TO FORM SEVERAL
BROKEN LINES OF SCATTERED THUNDERSTORMS. THE FIRST LINE OF
SCATTERED THUNDERSTORMS WILL BE LOCATED ACROSS THE SAINT LAWRENCE
VALLEY EARLY THIS MORNING...WITH HEAVY RAINS AND FREQUENT CLOUD TO
GROUND LIGHTNING BEING THE PRIMARY THREAT.

MEANWHILE...MORE ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
BY LATE MORNING INTO THE EARLY AFTERNOON ACROSS THE HIGHER TERRAIN
OF THE ADIRONDACK MOUNTAINS AND SAINT LAWRENCE VALLEY OF NORTHERN
NEW YORK. THESE STORMS WILL SPREAD EAST INTO THE CHAMPLAIN VALLEY
AND PARTS OF THE NORTHERN AND CENTRAL GREEN MOUNTAINS OF
VERMONT...WHILE INCREASING IN AREAL COVERAGE AND INTENSITY
THROUGHOUT THE AFTERNOON HOURS. GIVEN THE LARGE AMOUNT OF LOW
LEVEL INSTABILITY...THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME STRONG TO SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE
STRONG AND DAMAGING THUNDERSTORM WIND GUSTS...ALONG WITH ISOLATED
LARGE HAIL. IN ADDITION...THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE 1 TO 2 INCHES OF RAINFALL IN A SHORT PERIOD
OF TIME...WHICH MAY CAUSE MINOR LOW LYING AND POOR DRAINAGE
FLOODING.

THE THUNDERSTORM ACTIVITY...ALONG WITH THE SEVERE WEATHER THREAT WILL
DIMINISH TOWARD SUNSET THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTHERN NEW YORK
AS WELL AS CENTRAL AND NORTHERN VERMONT BY NOON TODAY.

TABER

In the hours before

Special weather statement, Aug 3, 5:38 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
638 AM EDT FRI AUG 3 2007

NYZ028-VTZ001-002-005-031145-
WESTERN CHITTENDEN-EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
INCLUDING...PLATTSBURGH
638 AM EDT FRI AUG 3 2007

AT 636 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS 6 MILES NORTH OF KEESEVILLE...MOVING
NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR SOUTH HERO...5 MILES NORTHWEST OF
COLCHESTER POINT BY 700 AM...NEAR SAND BAR STATE PARK...GRAND ISLE BY
710 AM AND NEAR MILTON BY 730 AM.

SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...THESE STORMS WILL CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWN POURS.

TABER
Special weather statement, Aug 3, 5:38 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
638 AM EDT FRI AUG 3 2007

NYZ028-VTZ001-002-005-031145-
WESTERN CHITTENDEN-EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
INCLUDING...PLATTSBURGH
638 AM EDT FRI AUG 3 2007

AT 636 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS 6 MILES NORTH OF KEESEVILLE...MOVING
NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR SOUTH HERO...5 MILES NORTHWEST OF
COLCHESTER POINT BY 700 AM...NEAR SAND BAR STATE PARK...GRAND ISLE BY
710 AM AND NEAR MILTON BY 730 AM.

THIS STORM HAS A HISTORY OF PRODUCING PEA SIZE HAIL AT PERU AT 640
AM THIS MORNING.

SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...THESE STORMS WILL CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWN POURS.

TABER
Local storm report, Aug 3, 6:02 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
702 AM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             PERU                    44.58N 73.53W
08/03/2007  M0.50 INCH       CLINTON            NY   AMATEUR RADIO

&&

ERICE
Special weather statement, Aug 3, 6:17 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
717 AM EDT FRI AUG 3 2007

VTZ002-003-006-016-031215-
LAMOILLE-WESTERN FRANKLIN-EASTERN FRANKLIN-ORLEANS-
INCLUDING...NEWPORT
717 AM EDT FRI AUG 3 2007

AT 712 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM FRANKLIN TO BAKERSFIELD...MOVING EAST
AT 30 MPH.

THUNDERSTORMS WILL BE NEAR RICHFORD...MONTGOMERY BY 730 AM...NEAR
WESTFIELD...LOWELL BY 740 AM...NEAR JAY...TROY BY 750 AM...NEAR
ORLEANS...NORTH TROY BY 800 AM...NEAR NEWPORT AND BROWNINGTON CENTER
BY 810 AM.

THIS CLUSTER OF THUNDERSTORMS HAS A HISTORY OF PRODUCING HALF INCH
DIAMETER HAIL AT PERU NEW YORK EARLY THIS MORNING.

SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWN POURS WILL BE ASSOCIATED WITH THESE STORMS.

TABER

The radar

The Burlington radar (KCXX), 42 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 3, 6:30 AM EST
Where
Franklin County, Bakersfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
44.780, -72.800

Several large trees blown down on Witch Cat road.

Thunderstorm Wind, Franklin

When
August 3, 6:35 AM EST
Where
Franklin County, Enosburg Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
44.900, -72.800

Several large tree branches down throughout town, as well as loss of power due to strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41156, 41157.